Yeast treatment may affect warfarin therapy

For women taking warfarin to prevent blood clots, a single dose of fluconazole to treat a vaginal yeast infection can lead to an increased risk of bleeding, findings from a small study suggest.

The time taken for blood to clot - the so-called prothrombin time - should therefore be carefully monitored in this scenario, and a change in warfarin dose may be needed, the author advises.

Fluconazole (brand name, Diflucan) is a common treatment for vaginal candidiasis, and is known to interact with a number of drugs, including warfarin - which can give rise to serious bleeding complications - according to the report in the medical journal Obstetrics and Gynecology.

While a few studies have looked at the effect of several days of fluconazole therapy on bleeding risk in warfarin users, until now none had looked at the impact of a single dose.

The study involved six women who had been on warfarin therapy for at least 6 months and had no dose changes in the last 4 weeks. Prothrombin time and other blood-clotting measurements were taken at the start of the study and then repeated 2, 5, and 8 days after the participants took one 150-milligram dose of fluconazole.

Prothrombin times increased by 11 percent, 34 percent and 2 percent at each time point, respectively, Dr. Mark A. Turrentine, from the Kelsey-Seybold Clinic in Houston, found.

Following the fluconazole dose, three of the women required a decrease in warfarin dose.

Because the difference between a dangerous dose and an effective dose of warfarin is so narrow, and given the “individual sensitivity demonstrated by a portion of the population, some alteration of the dose of warfarin may be necessary when patients are given even a single dose of fluconazole,” Turrentine concludes.

SOURCE: Obstetrics and Gynecology, February 2006.

Provided by ArmMed Media
Revision date: July 4, 2011
Last revised: by Andrew G. Epstein, M.D.